I’ve received another email from NHS Choices
The content of our drugs “Medicines A-Z” is provided by an external company called Datapharm. It is a comprehensive list but certainly different people can have different experiences on different drugs.
However, at NHS Choices we merely publish the content they provide.
If you have a complaint about that content please contact Datapharm.
I’m waiting to hear from Datapharm. Last Friday they told me “The Medicine Guide for Chlorpromazine currently covers the lens opacity side effect with a listing of ‘eye or eyesight problems’. I will refer ask our editorial team to consider the inclusion of a more explicit term, such as lens opacity. I will contact you in a week with an update to the status of this information.
Making Sense of Voices- Maastricht Interview Training
(This training is targeted at all mental health workers, criminal justice personnel, and third sector agencies)
Facilitators: Pete Bullimore and Chris Tandy
|The Crown Hotel, Crown Place Harrogate, HG1 2RZ – 3rd, 4th and 5th July 2013|
The Institute of Mental Health Building , Innovation Park, Triumph Road, Nottingham NG7 2TU- 17th, 18th and 19th September 2013
|Wirral Mind, 90-92 Chester Street, Birkenhead CH 41 5DL- 15th, 16th and 17th October 2013|
The Maastricht Interview is a semi-structured questionnaire that is used in therapy with voice hearers. It explores the experience at length and can assist voice hearers in a number of ways. It helps people overcome the shame of talking about the voices and encourages them to describe their experiences. The therapist will need to show the voice hearer that they recognise their experience by demonstrating a completely open-minded interest. By asking the right questions, in this way, the therapist can offer people the reassurance that hearing voices is in fact a well known phenomenon, enabling the voice hearer to feel properly acknowledged. The questionnaire should then facilitate discussion about the voices and confirm the reality of the experience. It is also a means of systematically mapping all aspects of the voices to gain more insight to the experience. This promotes acceptance and empowers people who hear voices.
(Places are limited)
Apply now: please email Karen Sugars email@example.com to book a place on this training
Some quotes from our previous attendees from our joint training initiatives:
‘A truly inspiring training experience. This gave me so many useful strategies ideas for working with voice hearers’
‘Logical and practical solutions for working with voices’
‘It focuses upon Romme and Escher’s ground breaking work with voices which is fantastic!’
‘Excellent trainers that consider the key implementation issues from a voice hearer and worker perspective’
According to what was then my local Primary Care Trust, psychiatrists cannot be expected to know about the side effects of the medication they prescribe. What? Yes, it’s a given that medication has side effects. Lens opacity/cataracts is a side effect of some anti depressants, anti psychotics, and steroids.
I was 48 when I was diagnosed with cataracts. When I saw the ophthalmologist he said my cataracts were not the usual ones he saw in his clinic, and he asked if I’d ever taken the anti psychotic drug Chlorpromazine. I’d taken large quantities of Chlorpromazine ten years previously, while sectioned under the l983 Mental Health Act. The ophthalmologist said the Chlorpromazine had caused my cataracts. I had surgery in 2003, and 2008
Recently I followed the link Tweeted by @NHSChoices to their Side Effects section. I searched for Chlorpromazine and there, listed under Side Effects was “Eye Problems”.http://www.nhs.uk/medicine-guides/pages/medicinesideeffects.aspx?condition=schizophrenia+and+psychosis&medicine=chlorpromazine+hydrochloride&preparation= That was it. I note that since I made my enquiries it says “Eye and Eyesight Problems”.
I queried this on Twitter and was told the information was meant only as a guide. I went back to the NHS Choices website and contacted the NHS to ask why lens opacity/cataracts was not listed, arguing that patients could not make clear and informed decisions and choices, if the information given by the NHS was incomplete. Eventually I had a reply asking me to contact DataPharm http://www.datapharm.org.uk/with my enquiry. This I did. Back came the reply from DataPharm that I could contact some Pharmaceutical companies myself. I protested about this and had another reply to say sorry and that they did not list lens opacity/cataracts as a side effect of Chlorpromazine because it was not listed in the documentation they received from the Pharmaceutical company. Ah.
I contacted the manufacturers of Seroquel/Quetapine and they said the medication does cause cataracts in dogs.
I’ve written back to DataPharm and to the NHS Choices Website to say just because the Pharmaceutical company does not list this specific side effect it does not mean this side effect does not exist.
I’ve contacted APRIL (http://judithhaire.com/april-adverse-psychiatric-reactions-information-link/) and RxISK (http://judithhaire.com/rxisk-is-a-free-independent-drug-safety-website/) and let them both know how my enquiry to the NHS Choices website is progressing and I have now passed my email correspondence to my MP Laura Sandys for her comment.
To be continued.